You are here
Diabetes 

Does Diabetes Cause weight gain?

Does Diabetes cause weight gain? Does it cause weight loss? Do the drugs cause weight gain? These are common questions often asked by patients. Weight loss and weight gain are both seen in diabetic patients. Sometimes its related to the disease – Diabetes and sometimes its due to the drugs prescribed for treating diabetes. The purpose of this article is to explain mechanism causing weight loss or weight gain in a diabetic patient on or off antidiabetic drugs. Would start with weight loss first, under both these subheadings and then move on to weight gain.

Weight loss

Diabetes

Does Diabetes cause weight loss? Yes if the blood sugars are uncontrolled patient may lose weight.

Mechanism – Human body has a mechanism of filtering excessive glucose from blood through kidney. In every normal human being if the blood sugar levels go above a threshold (around 180 mg/dl), the excessive glucose is filtered out via kidneys and thrown out of the body in urine. Though this threshold is slightly higher in diabetic patients if the same is crossed the excessive glucose starts getting excreted through kidneys. Though in uncontrolled diabetic patients, this is not actually excessive glucose, but is the glucose that body cells fail to take up due to lack of insulin though they are in need. So while on one hand the cells are starving for glucose on the other hand, excessive glucose is flowing in the blood. This glucose is excreted through urine. Every gram of glucose has 4 calories in it. With a loss of 100 gm of glucose a patient loses 400 calories. The cells being unable to take up glucose for their energy needs start utilizing stored fats. And that is how a diabetic patient starts loosing weight with rising blood sugar levels.

Antidiabetic drugs

There are a few antihyperglycemic drugs that are known to cause weight loss. They are briefly explained below.

  1. Metformin – Metformin is a the drug of choice for most of type 2 diabetic patients. In addition to its glucose lowering effects, it causes gastric fullness. In some patients it may cause nausea and vomiting too. If the side effects are tolerable this drug should be continued if not contraindicated for some other reason. Gastritis, gastric fullness and nausea may cause a modest weight loss of 1-3 kgs in patients on Metformin.
  2. GLP1 Analogues – This is a relatively new class of drugs though available in injectable forms only. It too has the similar side effect profile as that of Metformin. Additionally it reduces motility of intestine and causes satiety (Suppression of hunger). Though a costly medicine, it is highly recommended in patients are who are diabetic and obese. The weight loss can be up 5-7 kgs.
  3. SGLT2 inhibitors – This is the newest class of drug which acts by lowering renal threshold for glucose (Described earlier). Patients on this drug loose glucose through urine and it leads to a marginal weight loss simply by mechanism of calories loss as explained earlier.

Weight Gain –

Diabetes – Diabetes per se doesn’t cause weight gain. But in the patient who has been earlier uncontrolled (and hence who has lost weight), would gain weight as his blood sugar levels get normalized. This is usually regaining the lost weight. Additionally the patients may gain by overeating which is often seen in patients who go into hypoglycemias due to inappropriate treatment. The patient may not get any other symptom of hypoglycemia (low blood sugar) but hunger which is relieved by eating.

Antidiabetic drugs – There are a few antidiabetic drugs that may cause weight gain

  1. Pioglitazone – this is one of the drugs which is not very popular now a days and is known to cause weight gain. Some patients may need to discontinue this drug simply because of weight gain.
  2. Suphonylurea – this a very popular group of drugs and is strongly associated with hypoglycemia. The patients going into frequent hypoglycemia often gain weight due to overeating.
  3. Insulin – Insulin too is associated with some degree of weight gain due to its fluid retention property. Though the major reason for weight gain in patients on insulin is frequent hypoglycemias and overeating.

Wanna Discuss? Tag your friends.

comments

Related posts